Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Mathematical tools for kinetic equations

Author: Benoît Perthame
Journal: Bull. Amer. Math. Soc. 41 (2004), 205-244
MSC (2000): Primary 35F10, 35L60, 35Q35, 76P05, 82B40
Published electronically: February 2, 2004
MathSciNet review: 2043752
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Since the nineteenth century, when Boltzmann formalized the concepts of kinetic equations, their range of application has been considerably extended. First introduced as a means to unify various perspectives on fluid mechanics, they are now used in plasma physics, semiconductor technology, astrophysics, biology.... They all are characterized by a density function that satisfies a Partial Differential Equation in the phase space. This paper presents some of the simplest tools that have been devised to study more elaborate (coupled and nonlinear) problems. These tools are basic estimates for the linear first order kinetic-transport equation. Dispersive effects allow us to gain time decay, or space-time $L^p$ integrability, thanks to Strichartz-type inequalities. Moment lemmas gain better velocity integrability, and macroscopic controls transform them into space $L^p$ integrability for velocity integrals. These tools have been used to study several nonlinear problems. Among them we mention for example the Vlasov equations for mean field limits, the Boltzmann equation for collisional dilute flows, and the scattering equation with applications to cell motion (chemotaxis). One of the early successes of kinetic theory has been to recover macroscopic equations from microscopic descriptions and thus to be able theoretically to compute transport coefficients. We also present several examples of the hydrodynamic limits, the diffusion limits and especially the recent derivation of the Navier-Stokes system from the Boltzmann equation, and the theory of strong field limits.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 35F10, 35L60, 35Q35, 76P05, 82B40

Retrieve articles in all journals with MSC (2000): 35F10, 35L60, 35Q35, 76P05, 82B40

Additional Information

Benoît Perthame
Affiliation: Département de Mathématiques et Applications, CNRS UMR 8553, École Normale Supérieure, 45, rue d’Ulm, 75230 Paris Cedex 05, France

Received by editor(s): January 15, 2003
Received by editor(s) in revised form: November 6, 2003
Published electronically: February 2, 2004
Article copyright: © Copyright 2004 American Mathematical Society